Louisiana, 2018Hail and Damaging Wind in Louisiana, May 22, 2018
May 22, 2018 · NWS JAN · 2 events in 1 county or zone
Showers and thunderstorms developed in a warm, moist, and unstable air mass. Some of these storms produced damaging wind gusts and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed in a warm, moist, and unstable air mass. Some of these storms produced damaging wind gusts and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 22, 1:51 PM CST, 16 minutes earlier.
Area forecast discussion, May 22, 1:51 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
251 PM CDT Tue May 22 2018
.DISCUSSION...
Tonight through Wednesday: The primary focus will be for a summer
like pattern with diurnal convection through the period. Afternoon
convection, which started in an area of differential heating,
will start to diminish once we begin to lose the heat of the day
for this evening. Models continue to indicate light flow through
the atmospheric column with pwats above 1.5 inches along with
instability. This will translate to slow moving storms with
locally heavy rainfall with ponding of roadways. Expect the
convection to gradually diminish this evening. For Wednesday
convection will build in coverage as we go into the heat of the
day. Any storms that do develop will build over areas where
outflow boundaries were left by todays storms or possibly such as
this afternoon over differential heating areas. An upper low near
the SE Texas and SW Louisiana border section will act as a focus
for convection on Wednesday. Like this afternoon this will be
pulse type storms,which will become outflow dominant. Expecting
scattered coverage during the afternoon. Not seeing any signs of
any organized development, so will keep the HWO clear for now.
Lows for tonight will be in the middle 60s to the lower 70s. Highs
for Wednesday will be from the middle 80s to the lower 90s./17/
Wednesday night through Monday: Models in agreement that weak mid
level broad trough will remain entrenched over the Lower Mississippi
River Valley and Gulf of Mexico through the weekend. While differences
do exist in the strength and positioning of model low level features,
the models do agree that PWs will steadily increase through the
period which will promote increasing chances of mostly diurnal
convection. Given PW values around 2 inches and weak flow aloft,
locally heavy rainfall will be good possibility where the deepest
convection sets up. Presently, the southeastern portions look to
receive the heaviest rainfall, however, it will continue to be
hard to pin that down accurately until the models can come into
better agreement on the low level features./26/
&&
.AVIATION...
18Z TAF discussion:
As expected, VFR categories are being observed at sites across
the region early this afternoon. With scattered convection once
again expected to slowly move across the ArkLaMiss from early
afternoon through early this evening, a brief bout of MVFR/IFR
ceilings and/or visibilities will again be possible if observed
on-station. This activity will dissipate during the evening hours.
Winds will be light northerly. As we push into 10z expect some
areas of ifr/mvfr ceilings which will lift by 15z./17/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 69 89 69 87 / 21 47 29 44
Meridian 67 89 69 87 / 22 48 32 56
Vicksburg 69 90 71 89 / 19 49 26 41
Hattiesburg 67 89 68 87 / 20 53 34 73
Natchez 68 89 70 88 / 19 53 27 56
Greenville 70 89 71 88 / 20 42 20 30
Greenwood 69 89 70 89 / 20 33 23 28
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, May 22, 1:30 PM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
230 PM CDT Tue May 22 2018
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
230 PM CDT Tue May 22 2018
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Tonight and Wednesday
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.
21
&&
...HAZARD LEGEND...
No short term hazards expected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
Thunderstorm Wind, West Carroll
- When
- May 22, 2:07 PM CST
- Where
- West Carroll County, 0.9 mi NW of Pioneer
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 32.740, -91.440
Numerous trees were blown down with some on homes.
Hail, West Carroll
- When
- May 22, 2:09 PM CST
- Where
- West Carroll County, 1.38 mi S of Forest
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.760, -91.420
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, May 22, 2018$129,000 · 1.25 in hail · 20 events
- Hail and Damaging Wind in New Mexico, May 22, 2018$145,000 · 2.5 in hail · 6 events
- Flood and Hail in Ohio, May 22 to 23, 2018$30,000 · 1 in hail · 23 events
- Flash Flooding and Damaging Winds in West Virginia, May 22 to 23, 2018$66,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in New Mexico, May 22, 2018$33,000 · 2 in hail · 4 events
- Flash Flood and Hail in North Dakota, May 22, 2018$30,000 · 1.25 in hail · 3 events
- Hail in Colorado, May 22, 20181.25 in hail · 18 events
- Flood and Damaging Winds in West Virginia, May 22 to 23, 2018$16,000 · 55 kt wind · 6 events
- Flash Flood in Tennessee, May 22, 2018$20,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, May 22, 2018$3,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 22, 20188 events
- Drought in Texas, May 22 to 31, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746722, 746721.